MADISON, Ill. — Police have a serious warning about overdoses laced with some humor. They have seen an increase in fentanyl overdoses. Madison Police posted this message to their Facebook page.
“Within the past couple of weeks, Madison has had an increase of fentanyl overdoses. Most commonly, the users went to use meth and later found out in the ambulance the meth was laced with fentanyl. We wanted to raise awareness as officers are going through NARCAN like crazy.
This is a public service announcement that your drug dealer is not a chemist and typically does not know what your drugs are mixed with. If you recently purchased drugs and would like to get your drugs tested for *FREE, Madison police officers are more than pleased to test them for you!
*Standard charges apply”Madison, Illinois Police
The Associated Press reports:
According to a study published in July in JAMA Network Open, as of 2021, accidental opioid overdoses caused 1 of every 22 U.S. deaths. Opioid overdoses were responsible for 1 in 10 deaths of people ages 15 to 19 and more than 1 in 5 deaths among those ages 20 to 39.
Patterns of drug abuse vary by city, said Amirshahi, whose medical system covers Baltimore and Washington. In her D.C. hospital, she’s seen opioid overdoses grow in relation to other drugs over the past five years to the point that she sees an overdose every shift she works.
In Denver, the primary problem is fentanyl, Lavonas said. People with addiction seek it out instead of heroin, and fentanyl shows up in counterfeit pills that are sold as oxycodone or ecstasy.
Victims can turn up anywhere, he said. “You can go to the bathroom in a department store, and maybe that person in the stall next to you is passed out. I came upon someone when I was driving to the bank, and he had passed out in a car. These situations are so common that any person who moves about in our society may run into someone with an opioid overdose and have the opportunity to save a life.”
Which is why everybody needs to be prepared, Lavonas said.
“Every teenager and adult should know how to perform CPR, use a defibrillator and administer naloxone,” Lavonas said.
If you find someone passed out and unresponsive, he said:
– Call 911.
– If the person is not responding and not breathing normally, start CPR.
– Have someone get an automated external defibrillator, or AED, if one is available.
– If you have reason to think opioids might be involved, get and give naloxone.
– Continue CPR, including using the AED, until help arrives.
The primary reason somebody has a cardiac arrest from an opioid overdose is that they stopped breathing, Amirshahi said. Naloxone is now an over-the-counter medication that temporarily reverses the effects of opioids. It can restore breathing, and it may make the victim more awake and alert.
Naloxone is sold over-the-counter as an automatic injector or as a nasal spray, and is easy to administer, Lavonas said. “Our Denver public librarians save lives with naloxone on a regular basis. Both my teenage kids carry naloxone in their school bags, just in case.”
Amirshahi said that although it might not be practical for everyone to carry naloxone, she wants it to be widely accessible. “I think that we should really push to have it more in public places, because you never know where you’re going to need it.”
She emphasized the importance of starting CPR before seeking out naloxone if the patient is believed to be in cardiac arrest. “Once the heart stops, the naloxone doesn’t help.”
The guidelines note the importance of fast action and educating friends, families and close contacts of people at risk of opioid overdose. That would include people taking opioids legally to control pain. But, Amirshahi said, it’s important for people to be willing to dial 911 even if illegal drugs are involved.
Lavonas personally would like to see naloxone treatment worked into all CPR training. Meanwhile, he said, training on naloxone is offered by community groups across the country. Information can be found online through the Centers for Disease Control and Prevention, state health departments and elsewhere.
As a toxicologist, Amirshahi said doctors should be willing to ask for guidance, too – either from a regional center or from an expert colleague. “Please call us,” she said. “We have tremendous expertise in this. You don’t have to manage patients with these guidelines in a vacuum.”
Lavonas said that in his emergency room, most of the overdose patients he treats have been rescued by someone who was trained in naloxone and had it on hand. “Unfortunately, some people who use opioids by themselves, or use opioids where someone’s not there to help, don’t survive to see me.”
Which is why more people need training – urgently, he said. “Opioid poisoning is so common that everyone should be prepared.”
Copyright is owned or held by the American Heart Association, Inc., and all rights are reserved. Permission is granted, at no cost and without need for further request, for individuals, media outlets, and non-commercial education and awareness efforts to link to, quote, excerpt from or reprint these stories in any medium as long as no text is altered and proper attribution is made to American Heart Association News.